Arizona, 2005Flash Flood in Arizona, July 23, 2005
July 23, 2005 · NWS TWC · 1 event in 1 county or zone
1 flash flood, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before the first event at Jul 23, 1:30 PM MST, 4 hours 20 minutes earlier.
Area forecast discussion, Jul 23, 1:30 PM MST, 4 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
130 PM MST SAT JUL 23 2005
.SYNOPSIS...A BROAD RIDGE OF HIGH PRESSURE WILL REMAIN OVER THE
CENTRAL UNITED STATES WITH A MOIST AND DEEP EASTERLY FLOW FOR THE
NEXT SEVERAL DAYS. AN INCREASE IN CLOUDINESS FROM REMNANT TROPICAL
MOISTURE WILL HELP KEEP TEMPERATURES DOWN A FEW DEGREES THIS WEEKEND
AS WELL AS LEAD TO CONCERNS ABOUT LOCALLY HEAVY RAINFALL. SCATTERED
SHOWERS AND THUNDERSTORMS ARE EXPECTED FOR THE COMING WEEK.
&&
.DISCUSSION...12Z KTUS SOUNDING SHOWED PRECIPITABLE WATER VALUES UP
TO 1.87 AND MORNING SURFACE DEWPTS NEAR 70 IN SOME SPOTS. ALMOST TOO
WET...BUT CLOUD GAVE WAY FOR ENOUGH SOLAR INSOLATION TO FIRE OFF
NICELY TODAY. ANYTHING THAT FORMS TODAY WILL BE RATHER WET...AND
EARLIER BRISK STEERING LEVEL FLOW HAS SLACKED OFF A BIT. COMBINE
THAT WITH TRAINING ECHOS AND WE HAVE FLASH FLOOD CONCERNS INTO THE
EVENING HOURS.
REMNANTS OF EMILY PUSHING OUT OF SONORA AND OFFSHORE...NEXT EASTERLY
IMPULSE NOW PUSHING INTO CENTRAL TEXAS. AT SOME POINT WE COULD HIT A
TEMPORARY PERIOD OF BETTER STABILITY AROUND OUR POSITION IN BETWEEN
THESE FEATURES...BUT THATS RELATIVE. IT BY NO MEANS SHUTS US DOWN
AND AS MENTIONED BEFORE HEAVY RAIN WILL REMAIN A CONCERN.
&&
.FIRE WEATHER...ABUNDANT MOISTURE IN PLACE ACROSS SOUTHEAST ARIZONA
FROM THE REMNANTS OF EMILY WILL RESULT IN INCREASED CLOUD COVER AND
PRECIPITATION CHANCES...AS WELL AS COOLER DAYTIME TEMPERATURES
THROUGH SUNDAY. OTHERWISE...HIGH PRESSURE ALOFT WILL CONTINUE THE
MONSOONAL FLOW PATTERN THROUGH NEXT WEEK AS THE UPPER HIGH REMAINS
CENTERED NEAR THE FOUR CORNERS REGION...RESULTING IN A CHANCE OF
AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS. THERE WILL BE THE
POTENTIAL OF STRONG...ERRATIC AND SHIFTING WINDS WITH THUNDERSTORMS
THAT DEVELOP...AS WELL AS VERY HEAVY RAINFALL CAUSING RAPID RUNOFF
INTO WASHES AND STREAMS.
&&
.AVIATION...TAF AND TWEBS ADEQUATELY COVER ALL SIGNIFICANT WEATHER.
EXPECT SCATTERED SHOWERS AND THUNDERSTORMS TO CONTINUE ACROSS
SOUTHEAST ARIZONA THROUGH THE EVENING HOURS... INCLUDING IN THE
VICINITY OF KTUS...KDUG...AND KOLS. CEILINGS MAY BRIEFLY LOWER TO 3K
FT AGL LATE THIS AFTERNOON AND EARLY EVENING AT KDUG AND KOLS...WITH
CEILINGS A LITTLE HIGHER AT KTUS AROUND 6K FT AGL. VISIBILITIES OF
2-4SM CAN BE EXPECTED WITH THE STRONGER STORMS. THE MAIN THREAT WITH
THE THUNDERSTORMS WILL BE HEAVY RAIN.
&&
.CLIMATE...YESTERDAY TUCSON INTERNATIONAL AIRPORT HIT 101 DEGREES
FOR THE 39TH CONSECUTIVE DAY. THIS TIES THE ALL-TIME LONGEST STREAK
WHICH WAS SET IN 1987. TODAY WILL LIKELY FALL JUST SHORT...SO IT
APPEARS WE WILL HAVE TO SETTLE FOR THE TIE.
&&
.TWC WATCHES/WARNINGS/ADVISORIES...NONE.
&&
MEYER/ZELL
WEATHER.GOV/TUCSON
Hazardous weather outlook, Jul 23, 11:25 AM MST, 6 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
1125 AM MST SAT JUL 23 2005
AZZ029>035-241400-
UPPER GILA RIVER VALLEY-COCHISE COUNTY-SOUTHEAST PINAL COUNTY-
TUCSON METRO/MARANA/GREEN VALLEY-SANTA CRUZ COUNTY-
TOHONO OODHAM NATION-WESTERN PIMA COUNTY-
1125 AM MST SAT JUL 23 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST PINAL COUNTY...SANTA
CRUZ COUNTY...COCHISE COUNTY AND PIMA COUNTY
.DAY ONE...TODAY
SYNOPSIS...ABUNDANT MOISTURE IN PLACE ACROSS SOUTHEAST ARIZONA FROM
THE REMNANTS OF EMILY COMBINED WITH DAYTIME HEATING WILL RESULT IN
SHOWER AND THUNDERSTORM DEVELOPMENT LATE THIS MORNING INTO THE EARLY
AFTERNOON HOURS. SCATTERED SHOWERS AND THUNDERSTORMS ARE THEN
EXPECTED TO CONTINUE THROUGH THE EVENING HOURS TONIGHT. WITH FAIRLY
EXTENSIVE DEBRIS CLOUDS ACROSS THE AREA...INITIAL STORM DEVELOPMENT
WILL GENERALLY BE OVER THE HIGHER TERRAIN...OR WHERE BREAKS OCCUR IN
THE CLOUD COVER. THE SHOWERS AND THUNDERSTORMS WILL MOVE TO THE
NORTHWEST AROUND 20 MPH. THE PRIMARY HAZARD WITH THESE STORMS WILL
BE HEAVY RAINFALL LEADING TO LOCALIZED FLASH FLOODING.
DISCUSSION...SHOWER AND THUNDERSTORM DEVELOPMENT TODAY WILL OCCUR
EARLIER THAN THE LAST COUPLE OF DAYS...WITH SOME RETURNS ALREADY
NOTED ON THE KEMX RADAR...MAINLY OVER COCHISE COUNTY WHERE THERE IS
LESS CLOUD COVER. WITH ABUNDANT MOISTURE (DEWPOINTS GENERALLY IN THE
60S AND PRECIPITABLE WATER VALUES APPROACHING 2 INCHES) THERE IS A
HIGH RISK FOR HEAVY RAINFALL WITH THE STRONGER THUNDERSTORMS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THERE WILL BE AN ELEVATED CHANCE FOR HEAVY RAINFALL ON SUNDAY AS
DEEP MOISTURE CONTINUES ACROSS SOUTHEAST ARIZONA. OTHERWISE...THE
MONSOONAL FLOW PATTERN WILL CONTINUE THROUGH NEXT WEEK AS HIGH
PRESSURE ALOFT REMAINS CENTERED NEAR THE FOUR CORNERS REGION. THIS
WILL RESULT IN A FORECAST OF AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS...WITH ISOLATED SEVERE AND LOCALIZED FLASH FLOODING
ASSOCIATED WITH THE STRONGER THUNDERSTORMS.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
AZZ019-241400-
NORTHERN GREENLEE COUNTY-
1125 PM MST SAT JUL 23 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN GREENLEE COUNTY
.DAY ONE...TODAY
SYNOPSIS...ABUNDANT MOISTURE IN PLACE COMBINED WITH DAYTIME HEATING
WILL RESULT IN SHOWER AND THUNDERSTORM DEVELOPMENT LATE THIS MORNING
INTO THE EARLY AFTERNOON HOURS. SCATTERED SHOWERS AND THUNDERSTORMS
ARE THEN EXPECTED TO CONTINUE THROUGH THE EVENING HOURS TONIGHT.
INITIAL STORM DEVELOPMENT WILL BE ALONG THE MOGOLLON RIM AND IN THE
WHITE MOUNTAINS...MOVING TO THE WEST AROUND 20 MPH. THE PRIMARY
HAZARDS WITH THE STRONGER STORMS WILL BE GUSTY WINDS TO NEAR 45
MPH...SMALL HAIL AND LOCALIZED HEAVY RAINFALL.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THERE WILL BE AN ELEVATED CHANCE FOR HEAVY RAINFALL ON SUNDAY AS
DEEP MOISTURE CONTINUES ACROSS SOUTHEAST ARIZONA. OTHERWISE...THE
MONSOONAL FLOW PATTERN WILL CONTINUE THROUGH NEXT WEEK AS HIGH
PRESSURE ALOFT REMAINS CENTERED NEAR THE FOUR CORNERS REGION. THIS
WILL RESULT IN A FORECAST OF AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS.
ZELL
Flash Flood, Santa Cruz
- When
- July 23, 5:50 PM MST to 6:10 PM MST
- Where
- Santa Cruz County, 5 mi NW of Rio Rico
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 31.550, -111.050
Multiple reports of street flooding in the Town of Tubac and the Town of Rio Rico. Spotters reported rainfall amounts of 1.60 to 2.11 inches in a short period of time.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Alabama, July 23, 20052 deaths · 1 event
- Rip Current in South Carolina, July 23, 20052 deaths · 1 event
- Hail and Damaging Winds in Oklahoma, July 23, 20051 death · 1 injured · $80,000 · 1 in hail · 26 events
- Heat in Mississippi, July 23 to 27, 20051 death · 39 events
- Flash Flood and Hail in Wisconsin, July 23, 20053 injured · $717,000 · 1.25 in hail · 16 events
- Flash Flood and Hail in Minnesota, July 23, 20051 injured · $250,000 · 77 kt wind · 49 events
- Hail and Damaging Winds in Wisconsin, July 23, 2005$309,000 · 65 kt wind · 36 events
- Damaging Wind in Missouri, July 23, 20051 injured · $200,000 · 70 kt wind · 1 event
- Damaging Wind in Arizona, July 23, 20051 injured · $200,000 · 65 kt wind · 1 event
- Damaging Winds in Wisconsin, July 23, 20051 injured · $72,000 · 68 kt wind · 19 events
- Damaging Winds in Wisconsin, July 23, 2005$75,000 · 65 kt wind · 16 events
- Tornado and Flash Flood in California, July 23, 2005$68,000 · F0 · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5461581.